Alert archive / Indiana / Flash Flood Warnings in 2013
Flash Flood Warning 19, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jun 30, 2013, 5:21 PM EDT for Shelby County, Indiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2013, 5:21 PM EDT (21:21 UTC)
- Expired
- Jun 30, 2013, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
County Shelby County, IN
The radar
The Indianapolis radar (KIND), 51 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 5:50 PM EDT | FLASH FLOOD | 1 Ene Shelbyville, IN | NUMEROUS STREETS FLOODED ON THE EAST SIDE OF SHELBYVILLE. HIGH WATER IN HORSE BARNS AT COUNTY FAIRGROUNDS. INTERSTATE 74 DOWN TO ONE LANE NEAR SHELBYVILLE ...HIGH WATER IN MEDIANS. |
| Jun 30, 7:08 PM EDT | HEAVY RAIN 3.5 | 1 N Shelbyville, IN | MEASURED AT THE HIGHWAY GARAGE ON THE NORTH SIDE OF SHELBYVILLE. TOTAL SINCE 430 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 284 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
246 WGUS53 KIND 302121 FFWIND INC145-010030- /O.NEW.KIND.FF.W.0019.130630T2121Z-130701T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 521 PM EDT SUN JUN 30 2013 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN SHELBY COUNTY IN CENTRAL INDIANA... * UNTIL 830 PM EDT * AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT 2.5 TO 3 INCHES OF RAIN HAD FALLEN SINCE 430 PM IN A SMALL AREA NEAR SHELBYVILLE. AN ADDITIONAL HALF INCH TO INCH IS POSSIBLE THROUGH 6 PM. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... SHELBYVILLE. STREAMS THAT WILL BE IMPACTED INCLUDE...THE LITTLE BLUE RIVER AND THE BIG BLUE RIVER NEAR SHELBYVILLE. THIS WARNING INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 111 AND 119. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3957 8564 3941 8572 3942 8590 3958 8581 $$ RYAN
2 follow-up statements
944 WGUS73 KIND 302235 FFSIND FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 635 PM EDT SUN JUN 30 2013 INC145-010030- /O.CON.KIND.FF.W.0019.000000T0000Z-130701T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SHELBY- 635 PM EDT SUN JUN 30 2013 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN SHELBY COUNTY UNTIL 830 PM EDT... AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS HAD WEAKENED CONSIDERABLY ACROSS SHELBY COUNTY. THE THUNDERSTORMS HAD PRODUCED 2 TO 3.5 INCHES OF RAIN SINCE 430 PM NEAR SHELBYVILLE. RAIN SHOWERS WILL CONTINUE ACROSS THE WARNED AREA HOWEVER THROUGH 7 PM...AND MAY PRODUCE UP TO A HALF INCH OF ADDITIONAL RAINFALL. FLASH FLOODING CONTINUES IN THE SHELBYVILLE AREA. NUMEROUS ROADS ARE FLOODED...AND AS OF 6 PM...INTERSTATE 74 WAS DOWN TO ONE LANE IN EACH DIRECTION NEAR SHELBYVILLE DUE TO HIGH WATER IN THE MEDIANS AND DITCHES. THERE IS ALSO FLOODING OF SEVERAL TRAILERS AND BARNS AT THE SHELBY COUNTY FAIRGROUNDS. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE... SHELBYVILLE. STREAMS THAT WILL BE IMPACTED INCLUDE THE LITTLE BLUE AND BIG BLUE RIVERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3957 8564 3941 8572 3942 8590 3958 8581 $$ RYAN
879 WGUS73 KIND 010022 FFSIND FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 822 PM EDT SUN JUN 30 2013 INC145-010038- /O.EXP.KIND.FF.W.0019.000000T0000Z-130701T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SHELBY- 822 PM EDT SUN JUN 30 2013 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN SHELBY COUNTY WILL BE ALLOWED TO EXPIRE AT 830 PM EDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3957 8564 3941 8572 3942 8590 3958 8581 $$ RYAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 4:29 PM EDT, 52 minutes earlier.
Area forecast discussion, Jun 30, 4:29 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 429 PM EDT SUN JUN 30 2013 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 231 PM EDT SUN JUN 30 2013 AN UPPER LOW AND A SURFACE LOW WILL GRADUALLY SHIFT WEST THROUGH WEDNESDAY. AFTERWARD CENTRAL INDIANA WILL BE PUT INTO A WARM AND UNSTABLE AIRMASS WITH FLOW FROM THE SOUTH. THESE WILL KEEP CHANCES FOR RAIN IN THE FORECAST FOR MOST OF THE NEXT WEEK. TEMPERATURES WILL BE NEAR TO BELOW AVERAGE. && .NEAR TERM /TONIGHT/... ISSUED AT 231 PM EDT SUN JUN 30 2013 WITH THE UPPER AND SURFACE LOWS AROUND...CHANCES FOR RAIN WILL CONTINUE ACROSS CENTRAL INDIANA TONIGHT. BEST CHANCES FOR RAIN WILL BE THIS EVENING WITH LINGERING INSTABILITY...WITH LOWER CHANCES OVERNIGHT. THUNDERSTORMS WILL BE SLOW MOVING...SO LOCALLY HEAVY RAIN WILL BE POSSIBLE. WITH PLENTY OF CLOUDS AROUND WENT WARMER THAN MOS LOW TEMPERATURES MOST LOCATIONS. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... ISSUED AT 231 PM EDT SUN JUN 30 2013 FOCUS IS ON CHANCES FOR RAIN THROUGH THE PERIOD. MODELS ARE CLOSE ENOUGH THAT A BLEND CAN BE USED. THE UPPER AND SURFACE LOWS WILL GRADUALLY DRIFT WEST ACROSS THE AREA DURING MUCH OF THE SHORT TERM. THESE WILL CONTINUE TO PROVIDE MOISTURE AND INSTABILITY TO THE AREA. ON MONDAY CHANCES FOR RAIN WILL INCREASE THROUGH THE DAY AS INSTABILITY BUILDS ONCE AGAIN. MODELS ALSO INDICATE A RELATIVELY STRONGER SHORTWAVE ROTATING AROUND THE UPPER LOW LATE MONDAY. THUS GRADUALLY RAMPED UP POPS DURING THE DAY REACHING LIKELY CATEGORY BY AFTERNOON. AS THE SHORTWAVE ROTATES THROUGH THE AREA MONDAY EVENING WILL CONTINUE LIKELY POPS. DECREASED POPS OVERNIGHT MONDAY NIGHT WITH LOSS OF INSTABILITY AND WITH WEAKENING FORCING. FOR TUESDAY THE PATTERN STILL LOOKS SIMILAR...SO WENT CHANCE POPS DURING THE MORNING AND LIKELY POPS IN THE AFTERNOON. FOR TUESDAY NIGHT GRADUALLY DECREASED POPS THROUGH THE CHANCE CATEGORY. ON WEDNESDAY THE UPPER LOW WILL BE NOT TOO FAR WEST OF THE AREA...BUT MODELS HINT AT MOISTURE/FORCING MOVING IN FROM THE EAST AS WELL. THEY DIFFER ON HOW FAR WEST THESE GET. HOWEVER WITH THESE NEARBY CONTINUED CHANCE POPS DURING WEDNESDAY. FOR THE MOST PART STUCK WITH A MODEL BLEND FOR TEMPERATURES THROUGH THE PERIOD. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... ISSUED AT 146 PM EDT SUN JUN 30 2013 SURFACE PATTERN WILL FEATURE HIGH PRESSURE ACROSS THE SOUTHEASTERN UNITED STATES WITH LIGHT RETURN FLOW ACROSS THE OHIO VALLEY THROUGH THE ENTIRE EXTENDED. MEANWHILE...THE UPPER PATTERN WILL FEATURE AN UPPER TROUGH FROM THE UPPER MIDWEST TO THE SOUTHERN PLAINS WEDNESDAY NIGHT. BY LATE IN THE WEEK...THE FLOW BECOMES SPLIT WITH THE NORTHERN PART OF THE TROUGH BECOMING ABSORBED IN FAST ZONAL FLOW ACROSS CANADA AND THE GREAT LAKES...AND THE SOUTHERN PART BECOMING A CUTOFF LOW. THE GFS TAKES THIS CUTOFF LOW MUCH FURTHER NORTH LATE IN THE PERIOD...BUT IT DOES NOT REALLY PLAY A FACTOR IN MODEL QPF FIELDS. THE UPPER TROUGH BEING ABSORBED BY THE NORTHERN STREAM SHOULD ALLOW FOR A BRIEF DRY PERIOD THURSDAY NIGHT THROUGH FRIDAY NIGHT EXCEPT SMALL CHANCES SOUTH AND EAST...BUT THEN SHOWER AND THUNDERSTORM CHANCES WILL INCREASE BY SATURDAY AS RETURN FLOW BRINGS MOISTURE NORTHWARD TO THE OHIO VALLEY. WITH THE RETURN FLOW...TEMPERATURES SHOULD RETURN TO NEAR NORMAL...MOSTLY IN THE LOWER 80S...PER REGIONAL INITIALIZATION. && .AVIATION /DISCUSSION FOR THE 302100Z TAF UPDATE/... ISSUED AT 429 PM SUN JUN 30 2013 CONVECTION PERSISTS ACROSS THE REGION THIS AFTERNOON...MOST NUMEROUS IN COVERAGE TO THE SOUTH AND EAST OF KBMG AND KIND. WILL MAINTAIN TEMPO TSRA THRU 22Z THEN VCSH AFTER THAT AS CONVECTIVE COVERAGE SHOULD GRADUALLY DIMINISH DURING THE EVENING. MINOR TWEAKS TO WINDS OTHERWISE REST UNCHANGED. 18Z DISCUSSION FOLLOWS. UPPER LOW WILL DRIFT SOUTHWEST ACROSS SOUTHERN INDIANA THROUGH MONDAY AFTERNOON RESULTING IN NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ESPECIALLY UNTIL JUST PAST SUNSET OR 02Z. WILL GO WITH TEMPO THUNDERSTORMS AT BMG FROM 18-22Z AND HOLD OFF UNTIL 20Z AT THE OTHER SITES WITH JUST VCSH. AFTER THAT...WILL GO WITH ONLY VCSH. CEILINGS WILL BE MVFR OR VFR EXCEPT MVFR OR WORSE IN SHOWERS OR THUNDERSTORMS AND ALSO POSSIBLY MVFR OR WORSE AFTER 09Z FOR A FEW HOURS. WINDS WILL BE NORTHEAST NEAR 10 KNOTS THIS AFTERNOON AND 5 TO 9 KNOTS AFTER 02Z. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM....MK AVIATION...MK/RYAN VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON TWITTER AND YOUTUBE AT: WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 30, 5:09 PM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 509 PM EDT SUN JUN 30 2013 INZ021-028>031-035>049-051>057-060>065-069>072-012115- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-MARTIN-LAWRENCE-JACKSON-JENNINGS- 509 PM EDT SUN JUN 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: SCATTERED THUNDERSTORMS. HAZARDS: GUSTY WINDS...SMALL HAIL...BRIEF HEAVY DOWNPOURS AND LIGHTNING. TIMING: THIS EVENING AND TONIGHT DISCUSSION: A BROAD AREA OF LOW PRESSURE IN THE AREA WILL GENERATE SCATTERED THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED...HOWEVER A FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. ALL STORMS WILL BE CAPABLE OF BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT TIMES THROUGH SATURDAY. AT THIS POINT...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. HOWEVER...LIGHTNING AND LOCALLY HEAVY RAINFALL ARE THREATS FROM ANY THUNDERSTORM. DISCUSSION: AN UPPER LEVEL LOW IS EXPECTED TO RETROGRADE THROUGH THE OHIO VALLEY THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ067-068-012115- KNOX-DAVIESS- 509 PM EDT SUN JUN 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: FLOODING AND SCATTERED THUNDERSTORMS. HAZARDS: RIVER FLOODING...LIGHTNING....GUSTY WINDS...AND SMALL HAIL. TIMING: ONGOING FLOODING. THUNDERSTORMS THIS EVENING AND TONIGHT. DISCUSSION: A BROAD AREA OF LOW PRESSURE IN THE AREA WILL GENERATE SCATTERED THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED...HOWEVER A FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. ALL STORMS WILL BE CAPABLE OF BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING. FLOODING CONTINUES IN SOME LOCATIONS NEAR THE WABASH AND WHITE RIVERS. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENTS AND WARNINGS FOR MORE INFORMATION ON RIVER FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT TIMES THROUGH SATURDAY. AT THIS POINT...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. HOWEVER...LIGHTNING AND LOCALLY HEAVY RAINFALL ARE THREATS FROM ANY THUNDERSTORM. RIVER FLOODING ALONG THE WABASH AND WHITE RIVERS IS LIKELY TO CONTINUE INTO EARLY IN THE WEEK. DISCUSSION: AN UPPER LEVEL LOW IS EXPECTED TO RETROGRADE THROUGH THE OHIO VALLEY THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CP
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:25 PM EDT | Areal Flood Advisory | IND | Sullivan | 3 hr |
| Jun 30, 5:12 PM EDT | Areal Flood Advisory | IND | Shelby | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.